0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Bradycardia at Low Doses of Risperidone
KIEN T. TRAN, Ph.D.; PETER GOLDMAN, M.D.; TRACY LARK, P.A.-C.; N.J. JACOB, M.D.
Am J Psychiatry 2004;161:2325-a-2326. doi:10.1176/appi.ajp.161.12.2325-a

To the Editor: Risperidone is a selective antagonist of dopamine and serotonin receptors and is widely used for the treatment of schizophrenia. The cardiac side effects of risperidone relate to a prolonged QT interval, orthostatic hypotension, and tachycardia. Recently, an article described a case of symptomatic bradycardia secondary to risperidone in a young man undergoing alcoholic withdrawal (1) but only after increases to moderately high levels of risperidone. We describe here the dramatic finding of acute sinus bradycardia with frequent premature ventricular complexes in a pattern of bigeminy in a geriatric patient taking an initial low starting dose of risperidone. He had normal sinus rhythm before the addition, and the bradycardia and ventricular bigeminy resolved after termination of risperidone, suggesting that risperidone was the etiological agent in the arrhythmia.

Mr. A was an 80-year-old widowed white man with a history of coronary artery disease and cerebrovascular disease who was transferred to our clinic from an outside facility for treatment of dementia not otherwise specified. He was originally hospitalized for an inability to care for himself, with confusion, delusions, and poor orientation. At the outside facility, an ECG revealed a normal sinus rhythm at 74 bpm, a P-R interval of 171, a QRS interval of 81 msec, and a QT/QTc of 362/402. His CBC, liver function tests, thyroid function tests, and basic metabolic panel were all normal. Mr. A was not taking any medication initially; during the stay, the following medications were given to him: risperidone, 0.75 mg/day (for agitation and delusions), and donepezil, 10 mg/day. Five days afterward, Mr. A was admitted to our facility, and a diagnosis of dementia not otherwise specified was made. As part of our evaluation, we also performed an ECG and repeated the tests and studies. All laboratory values and studies, including calcium, phosphate, and magnesium were normal, except for borderline diabetes. Of interest was that his ECG now displayed marked sinus bradycardia with frequent premature ventricular contractions in a bigeminy pattern. His ventricular rate, including bigeminy, was 70 bpm. Discounting the confounding premature ventricular contractions, his heart rate was 38 bpm. His P-R interval was 180 msec, his QRS interval was 80 msec, and his QT/QTc was 481/451 msec. Pending evaluation by the cardiology service and because of Mr. A’s increased agitation and delusional status, we increased his risperidone to an oral dose of 1.5 mg at bedtime. Seven days after being admitted to our service and 12 days after drug initiation, we discontinued risperidone. An ECG revealed a normal sinus rhythm, with a rate of 67 bpm within 1 day of discontinuation. Throughout this time, Mr. A reported no syncope or palpitations. All major laboratory values and studies were normal before, during, and after the addition of risperidone.

Current research suggests that risperidone acts in a fashion similar to a class III antiarrhythmic, causing concentration-dependent blockage of the rapid component of the delayed rectifier K+ current (IKr) in ventricular monocytes and possibly explaining the QTc prolongation in some patients (2). As an atypical antipsychotic, risperidone is an attractive agent because of the relatively low side effect profile and decreased extrapyramidal effects. However, it is important to note that death secondary to risperidone overdose and symptomatic cardiac side effects have been noted but at moderate to high levels of risperidone (6–24 mg/day) (3). Geriatric patients may be more susceptible to the cardiac side effects of risperidone, perhaps because of cardiac comorbidities or metabolic differences. Although our patient reported no symptoms of syncope or palpitations, it was difficult to assess his ability to report such symptoms because he was demented. We emphasize that elderly patients like our own, with coronary artery and cerebrovascular disease, require more careful monitoring. Since QTc prolongation and ventricular arrhythmias can potentially result in fatal cardiac processes, we suggest that risperidone use should be monitored with ECG, especially with the elderly, who are more susceptible to decompensation.

Goyal RS, Goyal SB: Symptomatic bradyarrhythmia secondary to risperidone (letter). Am J Psychiatry  2003; 160:2243
[CrossRef]
 
Magyar J, Banyasz T, Bagi Z, Pacher P, Szentandrassy N, Fulop L, Kecskemeti V, Nanasi PP: Electrophysiological effects of risperidone in mammalian cardiac cells. Naunyn Schmiedebergs Arch Pharmacol  2002; 366:350–356
[PubMed]
[CrossRef]
 
Kopala LC, Day C, Dillman B, Gardner D: A case of risperidone overdose in early schizophrenia: a review of potential complications. J Psychiatry Neurosci  1998; 23:305–308
[PubMed]
 
+

References

Goyal RS, Goyal SB: Symptomatic bradyarrhythmia secondary to risperidone (letter). Am J Psychiatry  2003; 160:2243
[CrossRef]
 
Magyar J, Banyasz T, Bagi Z, Pacher P, Szentandrassy N, Fulop L, Kecskemeti V, Nanasi PP: Electrophysiological effects of risperidone in mammalian cardiac cells. Naunyn Schmiedebergs Arch Pharmacol  2002; 366:350–356
[PubMed]
[CrossRef]
 
Kopala LC, Day C, Dillman B, Gardner D: A case of risperidone overdose in early schizophrenia: a review of potential complications. J Psychiatry Neurosci  1998; 23:305–308
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 3

Related Content
Books
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
APA Practice Guidelines > Chapter 16.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles